Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Denver/Boulder, CO

May 8, 20175 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 8, 2017, 2:45 PM MDT for 5 counties in Colorado. It was in force for 45 min. 23 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2017, 2:45 PM MDT (20:45 UTC)
Expired
May 8, 2017, 3:30 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

Counties Adams County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 2:45 PM MDTHAIL 1.751 Wsw Wheat Ridge, CO
May 8, 2:48 PM MDTHAIL 1.252 N Lakewood, CO
May 8, 2:50 PM MDTHAIL 21 Wsw Lakewood, COSEVERE DAMAGE TO VEHICLES
May 8, 2:52 PM MDTHAIL 11 Ene Lakewood, CO
May 8, 2:52 PM MDTHAIL 1.75Golden, CO
May 8, 2:52 PM MDTHAIL 23 Wsw Wheat Ridge, CO
May 8, 2:53 PM MDTHAIL 1.753 Wsw Wheat Ridge, CO
May 8, 2:55 PM MDTHAIL 12 Ene Lakewood, CO
May 8, 3:00 PM MDTHAIL 0.882 W Arvada, CO
May 8, 3:03 PM MDTHAIL 1.75Wheat Ridge, CO
May 8, 3:04 PM MDTHAIL 26 Nw Denver, CO
May 8, 3:04 PM MDTHAIL 2.5Wheat Ridge, CO
May 8, 3:05 PM MDTHAIL 1.752 E Wheat Ridge, CO
May 8, 3:05 PM MDTHAIL 2.75Wheat Ridge, COLUTHERAN HOSPITAL
May 8, 3:06 PM MDTHAIL 2.54 W Denver, CO
May 8, 3:09 PM MDTHAIL 1Wheat Ridge, CO
May 8, 3:15 PM MDTHAIL 12 Wnw Denver, CO
May 8, 3:16 PM MDTHAIL 1.752 Wnw Denver, CO
May 8, 3:20 PM MDTHAIL 1.756 Nw Denver, COSTAPLETON
May 8, 3:25 PM MDTHAIL 12 Nne Westminster, CO
May 8, 3:27 PM MDTHAIL 1.55 N Denver, COQUARTER TO PING PONG BALL SIZED HAIL
May 8, 3:29 PM MDTHAIL 2N Lakewood, CO
May 8, 3:30 PM MDTHAIL 22 Nw Golden, COSEVERAL CARS AND HOMES DAMAGED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 22 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:35 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS55 KBOU 082045
SVRBOU
COC001-013-014-031-059-082130-
/O.NEW.KBOU.SV.W.0004.170508T2045Z-170508T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
245 PM MDT MON MAY 8 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Broomfield County in northeastern Colorado...
  West central Denver County in northeastern Colorado...
  Northern Jefferson County in central Colorado...
  West central Adams County in northeastern Colorado...
  Southeastern Boulder County in northeastern Colorado...

* Until 330 PM MDT

* At 245 PM MDT, a severe thunderstorm was located near Red Rocks
  Park, or 13 miles west of Denver, moving northeast at 25 mph.

  HAZARD...Two inch hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Northwestern Denver, Lakewood, Thornton, Arvada, Westminster,
  Boulder, Broomfield, Commerce City, Northglenn, Brighton, Wheat
  Ridge, Lafayette, Golden, Louisville, Evergreen, Superior, Federal
  Heights, Morrison, Idledale and Rocky Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10524 3966 10540 4009 10529 3987 10475
TIME...MOT...LOC 2045Z 230DEG 23KT 3969 10520 

HAIL...2.00IN
WIND...<50MPH
 
$$

BOWEN
2 follow-up statements
996 
WWUS55 KBOU 082059
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
259 PM MDT MON MAY 8 2017

COC001-013-014-031-059-082130-
/O.CON.KBOU.SV.W.0004.000000T0000Z-170508T2130Z/
Broomfield CO-Denver CO-Jefferson CO-Adams CO-Boulder CO-
259 PM MDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR BROOMFIELD...WEST CENTRAL DENVER...NORTHERN JEFFERSON...WEST
CENTRAL ADAMS AND SOUTHEASTERN BOULDER COUNTIES...

At 258 PM MDT, a severe thunderstorm was located over northern
Lakewood, or 8 miles west of Denver, moving northeast at 25 mph.

HAZARD...1.5 inch hail reported. 

SOURCE...Public. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Northwestern Denver, Lakewood, Thornton, Arvada, Westminster,
Boulder, Broomfield, Commerce City, Northglenn, Brighton, Wheat
Ridge, Lafayette, Golden, Louisville, Evergreen, Superior, Federal
Heights, Morrison, Idledale and Rocky Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3957 10524 3966 10540 4009 10529 3987 10475
TIME...MOT...LOC 2058Z 230DEG 23KT 3975 10511 

HAIL...1.75IN
WIND...<50MPH
 
$$

BOWEN
267 
WWUS55 KBOU 082125
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
325 PM MDT MON MAY 8 2017

COC001-013-014-031-059-082135-
/O.EXP.KBOU.SV.W.0004.000000T0000Z-170508T2130Z/
Broomfield CO-Denver CO-Jefferson CO-Adams CO-Boulder CO-
325 PM MDT MON MAY 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR BROOMFIELD...WEST CENTRAL
DENVER...NORTHERN JEFFERSON...WEST CENTRAL ADAMS AND SOUTHEASTERN
BOULDER COUNTIES WILL EXPIRE AT 330 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However large hail 
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM MDT for
central and northeastern Colorado.

LAT...LON 3957 10524 3966 10540 4009 10529 3987 10475
TIME...MOT...LOC 2125Z 230DEG 23KT 3984 10497 

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:31 AM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 8, 11:31 AM MDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1131 AM MDT Mon May 8 2017

.UPDATE...
Issued at 1130 AM MDT Mon May 8 2017

Water vapor satellite showing increasing moisture flowing north
into the state while surface obs show high dewpoints spreading
south following this mornings cold front. Current precipitable
water values are between 0.4 and 0.5 inches. With more moisture
advecting in, current forecasted PWs are between 0.75-1.0 over the
urban corridor and plains, which is above the 90th percentile for
this date. With good shear in place as northeasterly surface winds
veer to the south-southwest at 500 mb, strong - if not severe
strength storms will likely occur today, with large hail, heavy
rain and strong outflow winds the main hazards expected today.
High resolution models continue to show activity firing over the
Palmer Divide just after noon, and then pushing northeast across
the plains through the afternoon. Surface to 700 mb flow is
expected to turn more southeasterly through the afternoon which
will pile the moisture up more towards the northern urban corridor
near the Cheyenne Ridge, though it is expected to stay more stable
towards that area. The threat may be more for heavy rain that way
than large hail or strong winds. For the rest of the plains,
storms will be capable of large hail with CAPEs in the 1800-2000
J/kg range, heavy rain with PWs near an inch and strong outflow.

One concern is the midlevel moisture that has pushed in over the
central mountains and over the Palmer Ridge could limit the good
heating for maximized CAPE over the plains this afternoon. Right
now, this looks like it may just limit areas over the Palmer
straight north over the Urban corridor - whereas areas further
east should stay relatively clear. Still would expect the showers
and thunderstorms across the area, but the stronger storms to
remain east of the urban corridor out over the eastern plains.

&&

.SHORT TERM...(Today and tonight)
Issued at 353 AM MDT Mon May 8 2017

Some lingering showers and isolated thunderstorms over eastern
Elbert and Lincoln Counties should continue to weaken through the
early morning hours. Main concern today and tonight will involve
the severe thunderstorm potential this afternoon and evening. A
closed upper low over Baja CA at 12z will move slowly eastward
over the next 24 hrs, moving along the swrn AZ border by 12z TUE.
This will result in a persistent but relatively weak southerly
flow aloft over northeast CO. The QG forcing in the mid levels
will be nearly neutral today, with some increase from the
southwest tonight. At the surface, a weak cold front will push
through the Denver area this morning. East to northeast post
frontal winds will allow this boundary to settle along the Palmer
Divide and Front Range Foothills this aftn and evening.
Thunderstorms will likely initiate off this boundary early this
afternoon. The best wind shear and instability will likely occur
to the south and east of Denver along the Palmer Divide with the
best heating and low level theta-e convergence develops. Boundary
layer CAPES quite high by this afternoon ranging from 1800 to
2300 j/kg. The developing line then moves northeast through this
evening, so best chc of severe storms would appear to be east of
I-25 and south of I-76. The LCL's will be lower than yesterday
but may still see some strong thunderstorm outflow winds in
addition to large hail and isolated tornadoes. Speed shear not
great but sufficient directional shear to support severe
thunderstorms with BRN Shear values of 40 m2/s2 by 21z southeast
of Denver. High temperatures in the mid to upper 70s expected.
Overnight, showers will be decreasing but should be quite a bit
over low bkn-ovc cloudiness and maybe patchy fog/drizzle toward
12z TUE.

.LONG TERM...(Tuesday through Sunday)
Issued at 353 AM MDT Mon May 8 2017

It still looks like an unsettled and possibly soggy week ahead across
northeast Colorado. The southwestern U.S. upper low that has been
rotating thunderstorms over eastern Colorado the past couple days
will be moving towards the four corners area through Wednesday
and then will slide off to our southeast by Thursday morning. As
the upper low takes its slow journey out of the desert southwest,
the moist southerly flow aloft will continue over easern Colorado.
At lower levels, flow will be out of the east-southeast in the
wake of today's cold frontal passage. This pattern will open up
eastern Colorado to increasing Gulf of Mexico moisture for the
next few days. As the airmass moistens, model soundings show that
Tuesday and Wednesday afternoons will become fairly unstable with
favorable wind shear profiles to support organized convection.
Model soundings also forecast precipitable water values climbing
to between .75 and 1.00 inch. SPC's Sounding Climatology page
shows this to be near record high values for the second week of
May. All of the ingredients seem to be coming together for active
afternoons on Tuesday and Wednesday.

Thursday looks like a continuation of elevated chances of rain and
thunderstorms as the flow over the state switches to the north
between the departing upper low over western Kansas and a building
ridge over Wyoming. Cool temperatures will linger over the region
and afternoon heating should be enough to destabilize the airmass.

Friday should bring some drying to the plains as the upper ridge
moves over the state. In the mountains, moisture lingering over
the state and heating of the elevated terrain should be enough to
fuel another round of afternoon showers.

Middle range models hold the upper ridge over Colorado through
Saturday but then begin to transition the upper flow to
southwesterly as a trough begins carving out over the Pacific
Northwest. Temperatures will back to seasonal levels, but PoPs
will also be on the increase.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130AM MDT Mon May 8 2017

Northerly winds have spread across the terminals behind this
mornings front. Some mid-level ceilings are moving in from the
south to increase coverage in the 12k-20k ft.  By this afternoon,
the airmass is expected to de- stabilize with scattered
thunderstorms developing. ILS restrictions as ceilings may drop to
5000-6000 ft AGL. The thunderstorms will have the potential to
produce strong gusty winds, brief heavy rains and hail. At this
point, the heavy rain looks more like a given for the terminals
and perhaps some small hail. Airport operations are expected to be
impacted 21-00z as the thunderstorms move through, crossing from
the south to the north. Rain showers will linger after 03z but
thunderstorms should shift to the east of Denver by that time.
Some high res models pointing to more activity after 06z, but will
continue to follow their trends. Low overcast clouds may develop
late this evening after 04z, with MVFR cigs 1500-3000 ft AGL
developing, possibly dropping to less than 1000 ft AGL at KDEN
after 06z tonight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Kriederman
SHORT TERM...Cooper
LONG TERM...Dankers
AVIATION...Kriederman
Hazardous weather outlook, May 8, 10:42 AM MDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1042 AM MDT Mon May 8 2017

COZ030>051-091645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1042 AM MDT Mon May 8 2017

...Severe thunderstorms possible this afternoon and early
evening...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Low level moisture has increased behind a cold front earlier this
morning, and mid and upper level moisture will be increasing in
southerly flow ahead of a storm system over the Baja. Increasing
shear will help bring the threat of stronger thunderstorms and
some severe weather to the area by this afternoon and evening.
Large hail, heavy rain and damaging thunderstorm winds will be
the primary threats as a line of storms are expected to move
northeast across the plains. An isolated tornado will also be
possible within this line. The highest threat for severe storms
will be focused over the Palmer Divide and the northeast plains
south of I-76. Localized heavy rain could impact low lying areas
and flood urban streets. Do not drive through flooded roadways.
Snow levels will remain high, around 12,000 feet.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for showers and thunderstorms will continue Tuesday
and Wednesday as a spring storm system approaches Colorado and
then moves to our south. Strong to severe thunderstorms will be
possible again Tuesday afternoon with large hail, damaging winds
and brief heavy rains. Widespread rain and high mountain snow will
be possible Wednesday and Thursday as the center of the storm
system moves across northern New Mexico. A ridge of high pressure
will build into the region on Friday with drier conditions
expected Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed by 3 PM MDT this afternoon.

In the hours before

Special weather statement, May 8, 2:37 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Denver CO
237 PM MDT MON MAY 8 2017

COZ041-046-082115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
237 PM MDT MON MAY 8 2017

...SPECIAL WEATHER STATEMENT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Agate, or 21 miles west of Limon, moving northeast
at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Short lived funnels will also be possible with this storm.

Locations impacted include...
Agate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3932 10424 3957 10405 3951 10375 3923 10408
TIME...MOT...LOC 2037Z 216DEG 23KT 3934 10409

BOWEN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:25 PM MDTSevere Thunderstorm WarningBOUClear Creek, Jefferson21 min
May 8, 2:37 PM MDTSpecial Weather StatementBOUElbert38 min
May 8, 2:44 PM MDTSevere Thunderstorm WarningBOULarimer, Weld46 min
May 8, 2:50 PM MDTTornado WarningBOUArapahoe, Elbert28 min
May 8, 3:21 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Denver, Jefferson39 min
May 8, 3:25 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Elbert50 min
May 8, 3:33 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver, Jefferson57 min
May 8, 3:34 PM MDTSevere Thunderstorm WarningBOULincoln, Washington41 min
May 8, 3:51 PM MDTSevere Thunderstorm WarningBOUWeld39 min
May 8, 4:15 PM MDTAreal Flood AdvisoryBOUWeld90 min
May 8, 4:18 PM MDTSpecial Weather StatementBOUAdams42 min
May 8, 4:23 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln37 min
May 8, 4:28 PM MDTSevere Thunderstorm WarningBOUWeld47 min
May 8, 4:46 PM MDTAreal Flood AdvisoryBOUAdams89 min
May 8, 4:59 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln25 min
May 8, 5:00 PM MDTFlash Flood WarningBOUWeld3 hr
May 8, 5:20 PM MDTSevere Thunderstorm WarningBOULincoln, Washington40 min
May 8, 5:38 PM MDTAreal Flood AdvisoryBOUElbert, Lincoln, Washington112 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.